It is very important that your doctor check your progress at regular visits to make sure this medicine does not cause unwanted effects. Plan on going to see your doctor every year, but some doctors require visits more often.
It is not yet known whether the use of vaginal estrogens increases the risk of breast cancer in women. It is very important that you check your breasts on a regular basis for any unusual lumps or discharge. Report any problems to your doctor. You should also have a mammogram (x-ray picture of the breasts) done if your doctor recommends it.
It is important that you have a regular pelvic exam (pap smear). Your doctor will tell you how often this exam should be done.
Talk to your doctor if you have high blood pressure, high cholesterol (fats in the blood), or diabetes, use tobacco, or are overweight. You may have a higher risk for getting heart disease.
Although the chance is low, use of estrogen may increase your chance of getting cancer of the ovary or uterus (womb). Regular visits to your health professional can help identify these serious side effects early.
If you think that you may be pregnant, stop using the medicine immediately and check with your doctor.
Tell the doctor in charge that you are using this medicine before having any laboratory test, because some test results may be affected.
For vaginal creams or suppositories:
- Avoid using latex condoms, diaphragms, or cervical caps for up to 72 hours after using estrogen vaginal creams. Certain estrogen products may contain oils in the creams that can weaken latex (rubber) products and cause condoms to break or leak, or cervical caps or diaphragms to wear out sooner. Check with your health care professional to make sure the vaginal estrogen product you are using can be used with latex devices.
- This medicine is often used at bedtime to increase effectiveness through better absorption.
- Vaginal creams or suppositories will melt and leak out of the vagina. A minipad or sanitary napkin will protect your clothing. Do not use tampons (like those used for menstrual periods) since they may soak up the medicine and make the medicine less effective.
- Avoid exposing your male sexual partner to your vaginal estrogen cream or suppository by not having sexual intercourse right after using these medicines. Your male partner might absorb the medicine through his penis if it comes in contact with the medicine.
For estradiol vaginal inserts or rings:
- Contact your doctor if you have problems removing your vaginal insert.
- It is not necessary to remove the vaginal insert for sexual intercourse unless you prefer to remove it.
- If you do take it out, or if it accidentally slips or comes out of the vagina, you can replace the vaginal insert in the vagina after washing it with lukewarm water. Never use hot or boiling water.
- If it slips down, gently push it upwards and back into place.
- Replace the vaginal insert every 3 months.
- Talk to your doctor on a regular basis about how long to use the vaginal insert.